# SDR 2019FA0000237

- Difficulty date: July 6, 2019
- Submitted: July 30, 2019
- Operation: General aviation
- Aircraft: N2058Q
- Make and model: Cessna 177RG
- Aircraft serial: 177RG0458
- Aircraft time: 4,630 hours
- Engine: Lyc IO360A1B6D
- Engine time: 1,659 hours
- Propeller: Mcauly B2D34C207
- System (JASC): 8550 · Reciprocating Engine Oil System
- Part: Gasket
- Part number: 06B23072
- Condition: Deteriorated
- Location: Engine
- Part time: 1,659 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: K, J
- Precautionary procedure: A

## Discrepancy

THE OWNER AND PILOT OF THE A\C CONDUCTED AN OIL AND FILTER CHANGE. THE OWNER/PILOT THEN TOOK OFF FROM KAFJ. AFTER 15 MINUTES IN FLIGHT THE PILOT NOTICED THE PROPELLER RPM WAS SURGING. THE PILOT NOTICED THAT THE OIL PRESSURE DETERIORATING. SINCE THE AIRCRAFT WAS WITHIN THE IMMEDIATE AIRSPACE OF FWQ, THE PILOT SIMPLY LANDED THE AIRCRAFT. AS THE PILOT TAXIED THE AIRCRAFT TO THE RAMP THE OIL PRESSURE BLEAD DOWN TO “0” ZERO AS HE SHUT IT DOWN. AN FBO ON THE FIELD RE-SERVICED THE ENGINE WITH OIL AND DID A TROUBLESHOOTING EXERCISE. EVIDENCE SUGGESTED THAT THE SOURCE OF THE OIL LEAK WAS COMING FROM BEHIND THE OIL FILTER SEAL. THE OIL FILTER WAS REMOVED AND THE OIL FILTER ADAPTER PLATE WAS REMOVED AS WELL TO EXAMINE THE GASKET THAT SEALS THE ADAPTER PLATE TO THE OIL SYSTEM. THE MECHANIC REPORTED THAT THE GASKET APPEARED OLD AND SOMEWHAT DETERIORATED. THE INSTALLATION OF THE ADAPTER PLATE AS WELL AS THE OIL FILTER ITSELF DID NOT APPEAR TO BE SUSPECT OF ANY PROBLEMS. THERE IS AN AIRWORTHINESS DIRECTIVE AD 2002-12-07 THAT ADDRESSED THE REPLACEMENT OF THE OIL FILTER ADAPTER PLATE WITH AN IMPROVED GASKET THAT REFERENCED SB 543C AND SI 1453B. THE AIRWORTHINESS DIRECTIVE WAS PREVIOUSLY ACCOMPLISHED AS INDICATED BY THE PART NUMBER ON THE ADAPTER PLATE THAT WAS INSTALLED IN THE ENGINE BACK DURING ENGINE OVERHAUL. RECORDS INDICATED THAT THE AIRWORTHINESS DIRECTIVE WAS RECOMPILED WITH BY REPLACING THE GASKET WITH A NEW GASKET APPROXIMATELY 200 HOURS AGO WITH NO LEAKS OR DISCREPANCIES NOTE UP UNTIL THE EVENT. THE ENGINE HAS APPROXIMATELY 1659.4 HOURS’ TIME SINCE REBUILT ON IT AT THE TIME OF THE OIL LEAK. THERE IS NO REASON TO BELIEVE THAT A NEW GASKET WITH ON 200 HOURS ON IT SINCE INSTALLATION AND THAT WAS NOT SHOWING ANY LEAKS UP TO THE TIME OF THE INCIDENT IS OR WAS THE PROBLEM. SINCE THE OWNER JUST CHANGED THE OIL AND REPLACED THE FILTER DIRECTLY AND PRIOR TO THE INCIDENT IT REMAINS SUSPECT AS TO A POSSIBLE ROOT CAUSE OF THE PROBLEM. SINCE THE SEAL ON THE OIL FILTER AND THE OIL FILTER ADAPTER PLATE BOTH HAVE AN INTIMATE CONTACT WITH EACH OTHER, THE OIL LEAKAGE WOULD NOT BE ABLE TO BE DIRECTLY DISCERNED AS TO WHICH WAS THE ROOT CAUSE. WHEN THE OIL FILTER WAS REMOVED THE OIL SEAL DID NOT SEEM TO INDICATE ANY ANOMALIES BUT IT IS NOT KNOWN IF THE OIL FILTER SEAL ACTUALLY MADE GOOD CONTACT WITH THE ADAPTER PLATE EITHER WHEN THE OWNER/OPERATOR CHANGED THE OIL. A NEW GASKET WAS INSTALLED ON THE ADAPTER PLATE AND THE ASSEMBLY WAS RE-INSTALLED BACK ON THE ACCESSORY CASE OF THE ENGINE WITH A NEW OIL FILTER. AN ENGINE RUN UP AND CONSEQUENT 30 MINUTE ENGINE RUN REVEALED NO OIL LEAKS. THE OIL FILTER WAS CUT OPENED AND EXAMINED AND AN OIL ANALYSIS WAS CONDUCTED. NO METAL AND NO ABNORMALITIES WERE NOTED. THE AIRCRAFT RETURNED TO KAFJ WITH NO INCIDENT. THE SUGGESTION AT THIS POINT IS TO ALWAYS REPLACE THE OIL FILTER ADAPTER GASKET AT THE TIME OF THE ANNUAL INSPECTION WITH THE CONSEQUENT OIL AND FILTER CHANGE.
